Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Guest

Tongue problems

Recommended Posts

Guest

I was diagnosed with Parkinson's last summer. In 51 years old and taking Requip XL 12 mg, Aslect 1 mg, Zoloft 100 mg and just recently provincial provigil 100 mg.

 

It seems as if over the last few months it has become more difficult to talk because my tongue gets tied. It seems to be worse later in the day when I'm tired or under stress. Because of this I feel that my speech becomes confused.

 

Do you think this is related to the Parkinson's? If so, what can I do about it?

 

Thanks,

Dave

Share this post


Link to post
Share on other sites

Dave,

 

It sounds like the symptoms you describe may be related to your Parkinson's disease (PD). Speech problems are very common in people with Parkinson disease! It has been reported as high as 89% of people with PD have trouble with their speech or voice. The most common difficulties include reduced vocal loudness, monotone, imprecise articulation (often related to the tongue), and a hoarse or breathy sounding voice. In addition, some individuals have difficulties similar to what you have described - there are changes in tongue movement and symptoms are worse when you are fatigued.

 

Without seeing you in person, it is difficult for me to determine exactly what is going on with your oral/pharyngeal muscles. However, given the high incidence of speech (and swallowing) problems in PD I would strongly urge you to seek an evaluation with a speech-language pathologist. IF it is the PD that is causing the difficulties you describe, then treatment may help and you should get started as soon as possible.

 

I'm glad you wrote.

 

Leslie

Share this post


Link to post
Share on other sites
Guest

Yesterday my neuro said my voice has decreased volume. This is confirmed by my wife. Is there anything I can or should do about this? Is this progressive? I have to do a lot oftalking in my job and I am some what worried.

Share this post


Link to post
Share on other sites

Dave,

 

Reduced loudness is a very common complaint of family members of people with PD. I say family members because they are usually the ones to notice first since the person with PD is often unaware that they are speaking too softly to be understood easily.

 

YES, therapy can help. It should be intensive, effortful treatment according to the neuroscience literature. The LSVT LOUD treatment is administered 4 times a week for 4 weeks for individual 0ne-hour sessions. This is one option for you that has Level I efficacy data. Level I efficacy data means that the treatment has been studied in a randomized control trial comparing it with an alternate treatment and with no treatment. Those data are published in:

Ramig, L., Sapir, S., Countryman S., Pawlas, A., O’Brien, C., Hoehn, M., & Thompson, L. (2001). Intensive voice treatment (LSVT LOUD) for individuals with Parkinson disease: A two-year follow-up. Journal of Neurology, Neurosurgery, and Psychiatry, 71, 493-498.

 

If you are still working and communication is important in your profession then I encourage you to begin treatment to improve your voice and speech abilities as soon as possible.

 

Leslie

Share this post


Link to post
Share on other sites
Guest

Thank you for your time. I appreciate it. It is nice to have a person who one can talk to.

Share this post


Link to post
Share on other sites

Dave,

I am following up to learn what has happened with you and your speech problem. Are there any other questions I can address at this time?

 

Sincerely,

 

Dr. Mahler

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×